A Psychiatrist’s Toxic Shock to Antidepressant – NYT

A Psychiatrist’s Toxic Shock to Antidepressant – NYT

Mon, 5 Jan 2004

Buried on the last page of the New York Times magazine, is personal account by a seasoned psychiatrist who describes her own toxic shock after taking bupropion (a.k.a. welbutrin, zyban) an antidepressant she had often prescribed to patients. Within 10 days she developed insomnia, agitation and tremors. Her physical and mental condition severely deteriorated. None of her colleagues– psychiatrists whose help she sought–was able to guide her.

“If finding useful information was so difficult even for a physician like me, how do most people with antidepressant toxicity fare? In my case, a former cocaine user was more helpful than books, journals or even colleagues.”

See also, a response by Dr. Jay Cohen, author of the book, Overdose, who makes several suggestions for avoiding antidepressant toxic shock at: http://medicationsense.com/articles/jan_mar_04/antidepress_side_effects.html

~~~~~~~~~~~

http://www.nytimes.com/2004/01/04/magazine/04LIVES.html?
ex=1074243041&ei=1&en=231e2968f13e9b27

New York Times Lives: A Doctor’s Toxic Shock
January 4, 2004
By NANETTE GARTRELL

How could a psychiatrist in practice for 27 years fail to recognize an anxiety attack? I was interviewing a new patient when the first surge of adrenaline hit, but I couldn’t identify the sensation. The patient continued talking about her lifelong struggle with depression. I broke into a sweat and wondered whether I was having a hot flash. I glanced at the clock — 20 minutes to go. As I summarized the pros and cons of various antidepressants, my voice trembled. Did the patient notice? I felt as if I were disintegrating. I reached for a prescription pad, trying to steady my shaking hand.

I had never been seriously depressed or anxious before. Even after my sister’s death and my father’s suicide, I hadn’t needed drugs to cope. But recently, as a close friend was dying of liver cancer, I began to dread going to work. I felt weighed down by my patients and their pain. I asked myself, Was I in worse shape than they were? My partner Dee, who is also a psychiatrist, suggested an antidepressant. She recommended bupropion, since, unlike some antidepressants, it doesn’t cause a sleepy, fuzzy brain. I had prescribed it frequently — including to patients who were physicians themselves — with favorable results.

Within 10 days, I developed insomnia, agitation and tremors. I lost the ability to distinguish between sadness and the drug’s side effects. When the panic attacks started, I worried I would end up like my father, who took his life after years of anxiety. Initially, I checked in with Dee once each day. Soon I was calling her hourly between patients. I needed every ounce of energy to concentrate at work.

Usually it takes six weeks for antidepressants to work. I developed a new appreciation for patients who quietly and calmly suffer, waiting for their meds to kick in. I was terrified that I might feel worse if I stopped the bupropion or changed drugs. I was determined to stick it out despite my deteriorating physical and mental health; I was following the advice I had given hundreds of patients. I forced myself to eat but still lost 10 pounds. Sometimes I felt paranoid, and I wondered if I was delusional. When I wasn’t working, I was curled in a fetal position, contemplating whether I should hospitalize myself.

At last, I called a couple of friends who are psychiatrists. Dee and I couldn’t figure out whether the bupropion was helping or hurting, so I asked for their input. Their experience prescribing antidepressants was similar to mine. We had had patients who did poorly on one medication or another, disliked this or that side effect. In most cases, we were able to switch to another medication that worked. I dragged out books and journals and scoured the Internet for information. I knew that 10 percent of patients stopped treatment because of intolerable side effects when bupropion was initially being tested. But nothing I read helped me compare my experience with those of other patients who had quit taking it.

So I called another friend. She put me in touch with a journalist who had taken bupropion after his girlfriend died. He was a former cocaine user, and he told me he couldn’t stand how bupropion made him feel. His symptoms were similar to mine. He said it was like coming off a coke high, that he would choose grief any day over bupropion. I found something that connected the dots in a press release about a Stanford study on antidepressant side effects. The researchers had identified a genetic marker that explained why some people couldn’t tolerate specific medications. I suspected that I was one of those people.

After four weeks, I had had enough, so I tapered off the bupropion. My symptoms — the insomnia, lack of appetite, agitation and panic attacks — continued for three weeks after I took my last tablet. I felt weak for a month, as if I had just recovered from the flu. Yet for some mysterious reason, I haven’t been depressed since. I don’t quite understand how or why I continued to work through it all. I had convinced myself that I was just one of many physicians who went to work every day, in sickness or in health, upbeat or laid low. I hate to think of how many other people may be suffering similar side effects without knowing the cause of their misery. If finding useful information was so difficult even for a physician like me, how do most people with antidepressant toxicity fare? In my case, a former cocaine user was more helpful than books, journals or even colleagues.

After taking bupropion, I describe potential side effects to my patients in much greater detail. Even though I continue to prescribe it, I’m hypervigilant about any signs of distress. If a patient complains of symptoms similar to mine, I switch meds immediately. In the past, I would have encouraged the patient to stick it out, anticipating that most side effects would eventually pass. I wonder where I’d be now if I had followed my own advice.

Copyright 2003 The New York Times Company

Nanette Gartrell is an associate clinical professor of psychiatry at University of California, San Francisco.

FAIR USE NOTICE: This may contain copyrighted (C ) material the use of which has not always been specifically authorized by the copyright owner. Such material is made available to advance understanding of ecological, political, human rights, economic, democracy, scientific, moral, ethical, and social justice issues, etc. It is believed that this constitutes a ‘fair use’ of any such copyrighted material as provided for in section 107 of the US Copyright Law. In accordance with Title 17 U.S.C. Section 107, this material is distributed without profit to those who have expressed a prior general interest in receiving similar information for research and educational purposes. For more information go to: http://www.law.cornell.edu/uscode/17/107.shtml If you wish to use copyrighted material for purposes of your own that go beyond ‘fair use’, you must obtain permission from the copyright owner.